The Annals of Applied Probability

Crested products of Markov chains

Daniele D’Angeli and Alfredo Donno

Full-text: Open access


In this work we define two kinds of crested product for reversible Markov chains, which naturally appear as a generalization of the case of crossed and nested product, as in association schemes theory, even if we do a construction that seems to be more general and simple. Although the crossed and nested product are inspired by the study of Gelfand pairs associated with the direct and the wreath product of two groups, the crested products are a more general construction, independent from the Gelfand pairs theory, for which a complete spectral theory is developed. Moreover, the k-step transition probability is given. It is remarkable that these Markov chains describe some classical models (Ehrenfest diffusion model, Bernoulli–Laplace diffusion model, exclusion model) and give some generalization of them.

As a particular case of nested product, one gets the classical Insect Markov chain on the ultrametric space. Finally, in the context of the second crested product, we present a generalization of this Markov chain to the case of many insects and give the corresponding spectral decomposition.

Article information

Ann. Appl. Probab., Volume 19, Number 1 (2009), 414-453.

First available in Project Euclid: 20 February 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 15A69: Multilinear algebra, tensor products 05E30: Association schemes, strongly regular graphs 05C25: Graphs and abstract algebra (groups, rings, fields, etc.) [See also 20F65] 43A85: Analysis on homogeneous spaces

Reversible Markov chain crested product nested product crossed product spectral theory association schemes Gelfand pairs


D’Angeli, Daniele; Donno, Alfredo. Crested products of Markov chains. Ann. Appl. Probab. 19 (2009), no. 1, 414--453. doi:10.1214/08-AAP546.

Export citation


  • [1] Aldous, D. and Fill, J. (2009). Reversible Markov chains and random walk on graphs. Monograph in preparation. Available at
  • [2] Bailey, R. A. (2004). Association Schemes: Designed Experiments, Algebra and Combinatorics. Cambridge Studies in Advanced Mathematics 84. Cambridge Univ. Press, Cambridge.
  • [3] Bailey, R. A. and Cameron, P. J. (2005). Crested products of association schemes. J. Lond. Math. Soc. (2) 72 1–24.
  • [4] Ceccherini-Silberstein, T., Scarabotti, F. and Tolli, F. (2006). Trees, wreath products and finite Gelfand pairs. Adv. Math. 206 503–537.
  • [5] Ceccherini-Silberstein, T., Scarabotti, F. and Tolli, F. (2007). Finite Gelfand pairs and their applications to probability and statistics. J. Math. Sci. (N. Y.) 141 1182–1229.
  • [6] Ceccherini-Silberstein, T., Scarabotti, F. and Tolli, F. (2008). Harmonic Analysis on Finite Groups: Representation Theory, Gelfand Pairs and Markov Chains. Cambridge Studies in Advanced Mathematics 108. Cambridge Univ. Press, Cambridge.
  • [7] Diaconis, P. (1988). Group Representations in Probability and Statistics. Lecture Notes—Monograph Series 11. IMS, Hayward, CA.
  • [8] Diaconis, P. and Saloff-Coste, L. (1993). Comparison theorems for reversible Markov chains. Ann. Appl. Probab. 3 696–730.
  • [9] Diaconis, P. and Saloff-Coste, L. (1993). Comparison techniques for random walk on finite groups. Ann. Probab. 21 2131–2156.
  • [10] Diaconis, P. and Shahshahani, M. (1987). Time to reach stationarity in the Bernoulli–Laplace diffusion model. SIAM J. Math. Anal. 18 208–218.
  • [11] Figà-Talamanca, A. (2001). An application of Gelfand pairs to a problem of diffusion in compact ultrametric spaces. In Topics in Probability and Lie Groups: Boundary Theory. CRM Proceedings & Lecture Notes 28 51–67. Amer. Math. Soc., Providence, RI.
  • [12] Liggett, T. M. (1985). Interacting Particle Systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 276. Springer, New York.